Alert archive / Florida / Tornado Warnings in 2018

Tornado Warning 43, NWS Tallahassee, FL

December 3, 2018Lafayette County, Florida

NWS Tallahassee, FL issued this tornado warning at Dec 3, 2018, 5:46 AM EST for Lafayette County, Florida. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 3, 2018, 5:46 AM EST (10:46 UTC)
Expired
Dec 3, 2018, 6:00 AM EST
In force
14 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Lafayette County, FL

The radar

The Moody AFB radar (KVAX), 102 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2018-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2018-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1233 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

229 
WFUS52 KTAE 031046
TORTAE
FLC067-031100-
/O.NEW.KTAE.TO.W.0043.181203T1046Z-181203T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
546 AM EST MON DEC 3 2018

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  East central Lafayette County in Big Bend of Florida...

* Until 600 AM EST.
    
* At 546 AM EST, a severe thunderstorm capable of producing a tornado
  was located near Obrien, or 11 miles southeast of Mayo, moving
  northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Lafayette County, including the following locations...
  Grady.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2993 8303 2998 8308 3004 8302 3001 8300
      3001 8298 2999 8296 2996 8295 2996 8293
      2995 8292
TIME...MOT...LOC 1046Z 236DEG 23KT 2998 8300 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

11-NGUYEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Dec 3, 2:36 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Dec 3, 2:36 AM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
236 AM EST Mon Dec 3 2018

.NEAR TERM [Through Today]...

The main concern today remains flash flooding from persistent storms
along/ahead of the stalled frontal boundary, which will finally start
to exit the area today. Midnight to midnight 24-hour rainfall totals
for Sunday are at least 1-3" for areas along and north of a line
from Shell Point, FL to Madison, FL, with swaths of 4-6" from Port
St. Joe, FL to Valdosta GA and Blakely, GA to Ft. Early, GA. Another
widespread 1-2" will be possible through this evening with isolated
higher amounts. Soil across the area is already saturated or even
supersaturated at this point, so a flash flood watch remains in
effect through 7 PM ET tonight for the area that have received the
highest totals this weekend.

Clearly the environment is not lacking in moisture and this moisture-
rich environment will continue to support moderate instability today
(MLCAPE around 1000-1500 J/kg). Additionally, the southern stream
jet will be over the southeastern U.S., which will continue the
moderate deep layer (0-6km) shear of around 40-50 kts over the
area. This means a few of the storms today could be strong to
severe. SPC has portions of the area in a marginal risk for severe
thunderstorms.

.SHORT TERM [Tonight Through Wednesday Night]...

By the start of the tonight period, the cold front that has been
lingering and producing continuous rainfall should be into the Big
Bend counties. With the push of an upper jet streak, that front
should continue to move south with northerly winds filtering in
behind it. Clouds will slowly clear behind it with a refreshing
break from the unseasonably high temps and dew points. Lows
tonight should fall into the lower 40s in the north and lower 50s
to the south.

Strong cold advection returns on Tuesday as high pressure builds in
from the north. This high slowly shifts east and should be centered
almost directly over us on Wednesday night. Meanwhile, zonal flow
aloft remains as multiple waves pass well to the north. Skies should
be mostly clear through Wed night with highs Tue in the mid 50s to
the north and mid 60s to the south and continuing to drop with highs
Wed in the lower to mid 50s. Lows Tue night range from near freezing
in SE AL to around 40 in the south with freezing temps returning Wed
night for the whole area outside of the immediate coastal areas.

.LONG TERM [Thursday Through Monday]...

Surface high pressure continues to shifts east on Thursday with
winds starting to turn more northeasterly. A weak mid level ridge
starts to build in response to a deepening upper trough over the
desert southwest. Temps will start to warm with highs Thu in the
mid to upper 50s and and lower to mid 60s on Friday. Thurs night
lows rise into the mid to upper 40s.

A surface low forms in Texas on Friday in response to the deepening
upper trough and will start to overspread clouds from west to east,
warming lows Fri night into the mid to upper 40s. There remains
quite a bit of timing differences as we head into the weekend which
will have a major influence on temps that are currently forecast.
ECMWF is about 12 hours faster on the start of rainfall with the
surface low moving south of the area with the GFS slower and moving
the low over SE AL/SW GA. Overall, looks for a pretty rainy Saturday
although timing could still change.

&&

.AVIATION...
[Through 06Z Tuesday]

Mostly IFR-LIFR vsbys and IFR-MVFR cigs will prevail through the
early morning hours. Conditions will improve to MVFR-VFR from
northwest to southeast today from roughly 15-21Z. Winds will
generally be less than 10 knots through the period, although
during heavier storms, stronger gusts will be possible.

&&

.MARINE...

Winds will generally remain elevated through the next
7 days with winds around 10 to 15 knots. Occasional gusts to 20
knots are possible but widespread Small Craft Advisory criteria
conditions are not expected. Seas will remain near 2 to 4 feet.
Showers and thunderstorms continue today and gradually taper off
west to east tonight with a dry week ahead.

&&

.FIRE WEATHER...

Aside from low dispersions today and in the eastern Big Bend
tomorrow, no hazardous fire weather conditions are not forecast
for the next several days.

&&

.HYDROLOGY...

A Flash Flood Watch remains in effect for parts of southwest GA,
the Florida Panhandle and the Big Bend. 3 to 5 inches of rain
have already fallen over much of the watch area with isolated
amounts as high as 6 to 7 inches. Additional rainfall amounts of 1
to 2 inches are possible across the Florida Panhandle, Big Bend
and southwest Georgia today. Isolated higher amounts are possible.
This amount of rainfall could cause flash flooding issues and
many area rivers and streams will continue to rise. Even areas
outside of the watch, especially to the west, will continue to see
River Flooding over the next few days.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  47  62  37  54 /  80  20   0   0   0
Panama City   69  48  60  39  54 /  80  10   0   0   0
Dothan        68  42  57  34  51 /  30  10   0   0   0
Albany        68  44  58  35  52 /  40  10   0   0   0
Valdosta      71  47  61  37  53 /  80  20   0   0   0
Cross City    76  54  67  40  57 /  60  40   0   0   0
Apalachicola  73  49  63  39  56 /  60  20   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through this evening for Calhoun-Coastal Bay-
     Coastal Franklin-Coastal Gulf-Coastal Jefferson-Coastal
     Wakulla-Gadsden-Inland Bay-Inland Franklin-Inland Gulf-
     Inland Jefferson-Inland Wakulla-Jackson-Leon-Liberty-
     Madison-Washington.

     High Rip Current Risk through this evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch through this evening for Ben Hill-Berrien-
     Brooks-Colquitt-Cook-Decatur-Grady-Irwin-Lanier-Lowndes-
     Mitchell-Seminole-Thomas-Tift-Turner-Worth.

AL...None.
GM...None.
&&

NEAR TERM...Nguyen
SHORT TERM...LN
LONG TERM...LN
AVIATION...Nguyen
MARINE...LN
FIRE WEATHER...Nguyen
HYDROLOGY...LN

In the hours before

Local storm report, Dec 3, 1:32 AM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
132 AM EST MON DEC 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     FLASH FLOOD      KINDERLOU               30.80N 83.37W
12/03/2018                   LOWNDES            GA   911 CALL CENTER

            FLOODING ACROSS SEVERAL DIRTS ROADS
            THROUGHOUT LOWNDES COUNTY. THE MAJOR ROADS
            REMAIN PASSABLE AS OF 130 AM.

&&

DVD
Special weather statement, Dec 3, 1:38 AM EST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
138 AM EST MON DEC 3 2018

FLZ026-115-030715-
Liberty FL-Coastal Franklin FL-
138 AM EST MON DEC 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY COUNTY UNTIL
215 AM EST...

At 138 AM EST, Doppler radar was tracking a strong thunderstorm 16
miles east of Stonemill Creek, or 21 miles northwest of Carrabelle,
moving east at 45 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
East Camp, Jewel Fire Tower, Poplar Camp, Kern, Wilma, Twin Pole and
Owens Bridge.

LAT...LON 3001 8455 3001 8496 3015 8501 3025 8471
      3023 8470 3022 8468 3017 8467 3013 8467
      3011 8465 3009 8465 3006 8463 3006 8461
      3003 8459 3001 8454 2998 8456
TIME...MOT...LOC 0638Z 253DEG 37KT 3009 8491

42-DVD
Special weather statement, Dec 3, 2:24 AM EST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
224 AM EST MON DEC 3 2018

FLZ018-019-GAZ159-160-030800-
Inland Jefferson FL-Madison FL-Brooks GA-Lowndes GA-
224 AM EST MON DEC 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON...NORTH
CENTRAL MADISON...SOUTHERN LOWNDES AND SOUTHERN BROOKS COUNTIES UNTIL
300 AM EST...

At 224 AM EST, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Madison, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lake Park, Valdosta, I-75 At Exit 16, Remerton, Dasher, Twin Lakes,
Cherry Lake, Hamburg, Pinetta, Valdosta Regional Airport, Kinderlou,
I-75 At Exit 5, Lovett, Nankin, Empress, Clyattville, Blue Springs,
I-75 At Exit 11 and Ashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3080 8313 3077 8314 3076 8313 3070 8314
      3063 8326 3063 8328 3062 8327 3048 8353
      3068 8371 3094 8326 3081 8310
TIME...MOT...LOC 0724Z 230DEG 44KT 3060 8352

13-LN
Special weather statement, Dec 3, 4:57 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
457 AM EST MON DEC 3 2018

FLZ028-029-128-031045-
Inland Taylor FL-Coastal Taylor FL-Lafayette FL-
457 AM EST MON DEC 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE AND
SOUTHEASTERN TAYLOR COUNTIES UNTIL 545 AM EST...

At 457 AM EST, Doppler radar was tracking a strong thunderstorm 11
miles north of Steinhatchee, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Salem, Carbur, Cooks Hammock and Howell Place.

LAT...LON 2992 8312 2982 8329 2982 8332 2980 8332
      2972 8345 2981 8355 3010 8335
TIME...MOT...LOC 0957Z 223DEG 21KT 2983 8345

11-NGUYEN
Special weather statement, Dec 3, 5:20 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
520 AM EST MON DEC 3 2018

FLZ029-031100-
Lafayette FL-
520 AM EST MON DEC 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAFAYETTE COUNTY UNTIL
600 AM EST...

At 520 AM EST, Doppler radar was tracking a strong thunderstorm 10
miles south of Mayo, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Alton, Grady and Cooks Hammock.

LAT...LON 2985 8324 2994 8330 3009 8309 3008 8307
      3007 8307 3005 8303 3001 8300 3001 8298
      3000 8297 2996 8295 2996 8293 2995 8292
      2994 8292
TIME...MOT...LOC 1020Z 239DEG 25KT 2991 8323

11-NGUYEN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 7:01 PM ESTSpecial Marine WarningTAE29 min
Dec 2, 9:10 PM ESTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty45 days
Dec 2, 9:40 PM ESTSpecial Marine WarningTAE50 min
Dec 2, 9:54 PM ESTSpecial Weather StatementTAEGulf51 min
Dec 3, 12:11 AM ESTAreal Flood AdvisoryTAELeon3 hr
Dec 3, 1:38 AM ESTSpecial Weather StatementTAELiberty37 min
Dec 3, 1:53 AM ESTAreal Flood AdvisoryTAEBay, Gulf, Liberty2 hr
Dec 3, 2:33 AM ESTRip Current StatementTAEBay, Franklin, Gulf, Walton19 hr
Dec 3, 2:38 AM ESTTornado WarningTAEMadison37 min
Dec 3, 4:34 AM ESTSpecial Marine WarningTAE116 min
Dec 3, 4:57 AM ESTSpecial Weather StatementTAELafayette48 min
Dec 3, 5:07 AM ESTSpecial Marine WarningTAE113 min
Dec 3, 5:20 AM ESTSpecial Weather StatementTAELafayette40 min
Dec 3, 6:47 AM ESTSpecial Weather StatementTAELafayette43 min
Dec 3, 6:55 AM ESTSpecial Marine WarningTAE65 min
Dec 3, 7:09 AM ESTSevere Thunderstorm WarningTAELafayette, Taylor51 min
Dec 3, 7:54 AM ESTSpecial Marine WarningTAE81 min
Dec 3, 8:20 AM ESTSpecial Marine WarningTAE55 min
Dec 3, 9:14 AM ESTSpecial Marine WarningTAE61 min
Dec 3, 9:35 AM ESTRiver Flood WarningTAEJefferson, Madison, Taylor48 hr
Dec 3, 9:35 AM ESTSpecial Marine WarningTAE55 min
Dec 3, 10:03 AM ESTRiver Flood WarningTAEGadsden, Leon7 days
Dec 3, 10:04 AM ESTRiver Flood WarningTAELeon, Liberty, Wakulla60 hr
Dec 3, 10:05 AM ESTRiver Flood WarningTAEHolmes, Washington23 hr
Dec 3, 10:14 AM ESTSpecial Marine WarningTAE61 min
Dec 3, 10:39 AM ESTSpecial Marine WarningTAE66 min
Dec 3, 11:19 AM ESTSpecial Weather StatementTAEFranklin41 min
Dec 3, 11:22 AM ESTSpecial Marine WarningTAE68 min
Dec 3, 11:39 AM ESTSevere Thunderstorm WarningTAEFranklin51 min
Dec 3, 12:29 PM ESTSpecial Marine WarningTAE61 min

Nearby

Tornado Warnings in Florida, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.